Michigan, 2007

Lake-Effect Snow in Michigan, March 2 to 4, 2007

March 2 to 4, 2007 · NWS GRR · 5 events in 5 counties and zones

Lake effect snow developed behind a synoptic low pressure system which moved through our area on March first. Twelve to as much as fifteen inches of snow fell across portions of Allegan, Ottawa, and western Kent counties.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

Lake effect snow developed behind a synoptic low pressure system which moved through our area on March first. Twelve to as much as fifteen inches of snow fell across portions of Allegan, Ottawa, and western Kent counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Mar 1, 10:41 PM EST, 4 hours 19 minutes earlier.

Area forecast discussion, Mar 1, 10:41 PM EST, 4 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1041 PM EST THU MAR 1 2007

.UPDATE...
LATEST SFC ANALYSIS THIS EVENING SHOWS THE OCCLUDED FRONT STRETCHING
FROM NEAR KSBM OVER WI...TO NEAR GRAND HAVEN...AND THEN TO
KALAMAZOO. WAVES OF SHOWERS CONTINUE TO OCCUR OVER THE AREA WITH THE
LAST AREA OF SHOWERS CURRENTLY JUST AHEAD OF THE FRONT. TEMPS OVER
MOST OF THE CWFA HAVE RISEN ABOVE FREEZING...WITH SOME LOCATIONS
REMAINING AT OR JUST BELOW FREEZING IN THE WARNING AREA. CALLS TO
LOCAL LAW ENFORCEMENT UP NORTH INDICATE THAT SOME OF THESE SHOWERS
ARE CONTRIBUTING TO A LITTLE ADDITIONAL ICE ACCUMULATION. WITH THIS
IN MIND...WE ARE HESITANT TO DROP THE WARNING EARLY AND WILL
MAINTAIN IT THROUGH THE EXPIRATION OF 06Z.

AS THE FRONT MOVES THROUGH THE CWFA THE REST OF THIS EVENING AND
DURING THE EARLY OVERNIGHT HOURS...DEEP MOISTURE WILL BE STRIPPED
AWAY AS THE DRY SLOT MOVES IN AND THE -10C ISOTHERM WILL BECOME
UNSATURATED FOR A SHORT PERIOD. THIS MAY LEAD TO A LITTLE PATCHY
FREEZING DRIZZLE AS TEMPS FALL BACK TO AROUND OR BELOW FREEZING.
THIS SHOULD NOT BE SIGNIFICANT. AS THE WRAP AROUND MOISTURE ROTATES
IN AROUND THE UPPER LOW...MOISTURE WILL BECOME DEEP AGAIN AND SNOW
SHOULD DEVELOP. THIS LOOKS TO HAPPEN LATE TONIGHT AND THIS SHOULD BE
CONFINED TO THE WRN COUNTIES. WE HAVE SHAVED THE HIGHER POPS/SNOW
OFF OF THE ERN COUNTIES FOR LATER TONIGHT. THIS WILL HAPPEN OVER THE
EAST TOMORROW MORNING. WITH THE SNOW MOVING IN VERY LATE...THERE
WILL BE LITTLE TO NO ACCUMULATION BY THE END OF THE TONIGHT PERIOD.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING NORTHERN TWO ROWS OF THE CWA...ALSO INCLUDING
MONTCALM AND GRATIOT THROUGH 1 AM FRI.

SMALL CRAFT ADVISORY IN EFFECT FOR THE ENTIRE NEARSHORE.

&&

NJJ
Hazardous weather outlook, Mar 1, 1:29 PM EST, 13 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
129 PM EST THU MAR 1 2007

MIZ037>040-043>046-050>052-056>059-064>067-071>074-021830-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
129 PM EST THU MAR 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT
A SIGNIFICANT ICE STORM IS LIKELY GENERALLY NORTH OF A WHITEHALL
TO SAINT JOHNS LINE...WITH UP TO A HALF INCH OF ICE ACCUMULATION.
THIS WILL LIKELY RESULT IN DANGEROUS DRIVING CONDITIONS...DOWNED
TREE LIMBS OR POWER LINES...AND SCATTERED POWER OUTAGES. A MIX OF
SLEET AND RAIN CAN BE EXPECTED...WITH EVEN A FEW THUNDERSTORMS
POSSIBLE.

AROUND INTERSTATE 96...SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON AND EVENING. SOME OF THIS PRECIPITATION COULD BE MIXED
WITH SLEET AND FREEZING RAIN...BUT NO SIGNIFICANT ACCUMULATIONS
ARE EXPECTED.

FARTHER SOUTH NEAR INTERSTATE 94...THERE IS A CHANCE FOR SEVERE
THUNDERSTORMS...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY
THREATS. LOCALLY HEAVY RAINFALL COULD ALSO RESULT IN LOCALIZED
NUISANCE FLOODING.

THE HEAVIEST PRECIPITATION IS EXPECTED TO END AROUND MIDNIGHT
TONIGHT... THEN ANY LINGERING LIGHT PRECIPITATION WILL CHANGE OVER
TO SNOW AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NUMEROUS SNOW SHOWERS ARE EXPECTED ON FRIDAY AND SATURDAY AS THE LOW
PRESSURE AREA MOVES SLOWLY EAST WHILE WEAKENING OVER THE GREAT LAKES
REGION. SNOW ACCUMULATIONS WILL BE POSSIBLE...PARTICULARLY IN THE
SNOWBELT AREAS ALONG AND WEST OF HIGHWAY 131.

SNOW SHOWERS WILL DIMINISH IN COVERAGE AND INTENSITY ON SUNDAY AND
END BY SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED NEAR THE INTERSTATE 94
CORRIDOR THIS AFTERNOON AND EVENING.

ELSEWHERE...SPOTTER ACTIVATION IS NOT EXPECTED...BUT SNOW...SLEET
AND ICING REPORTS WOULD BE GREATLY APPRECIATED. YOU CAN SUBMIT
THESE REPORTS AT WWW.WEATHER.GOV/GRR/SPOTTER.

LMZ844>849-021830-
ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND-
HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL-
WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE-
129 PM EST THU MAR 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT
WAVES OF 4 FEET OR MORE AND SCATTERED THUNDERSTORMS WILL POSE A
HAZARD TO SMALL CRAFT TODAY AND TONIGHT. SLEET AND FREEZING RAIN
WILL OCCUR NORTH OF MUSKEGON... BEGINNING AS SNOW THIS MORNING.
FREEZING RAIN WILL CHANGE TO RAIN SOUTH OF MUSKEGON BY AFTERNOON.
THE STRONGEST STORMS MAY CONTAIN LARGE HAIL. THE HEAVIEST
PRECIPITATION IS EXPECTED TO END AROUND MIDNIGHT TONIGHT... THEN
ANY LINGERING LIGHT PRECIPITATION WILL CHANGE OVER TO SNOW AFTER
MIDNIGHT.

THE CAUSE OF THE ACTIVE WEATHER IS A STRONG LOW PRESSURE SYSTEM
TRACKING NORTHEAST FROM THE KANSAS CITY MISSOURI AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

LARGE WAVES WILL PERSIST FRIDAY THROUGH WEDNESDAY. NUMEROUS SNOW
SHOWERS ARE EXPECTED ON FRIDAY AND SATURDAY. SNOW SHOWERS WILL
DIMINISH IN COVERAGE AND INTENSITY ON SUNDAY AND END SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

TJT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Oceana

When
March 2, 3:00 AM EST to March 4, 8:00 AM EST
Where
Oceana forecast zone
Reported by
NWS Storm Survey
Coordinates
43.682, -86.317 (the zone’s center; the record gives no point)

Up to eleven inches of snow was reported across portions of Oceana county.

Lake-Effect Snow, Mecosta

When
March 2, 3:00 AM EST to March 4, 8:00 AM EST
Where
Mecosta forecast zone
Reported by
NWS Storm Survey
Coordinates
43.641, -85.325 (the zone’s center; the record gives no point)

Up to twelve inches of snow was reported across portions of Mecosta county.

Lake-Effect Snow, Ottawa

When
March 2, 3:00 AM EST to March 4, 8:00 AM EST
Where
Ottawa forecast zone
Reported by
NWS Storm Survey
Coordinates
43.003, -86.179 (the zone’s center; the record gives no point)

Up to fifteen inches of snow was reported across portions of Ottawa county.

Lake-Effect Snow, Kent

When
March 2, 3:00 AM EST to March 4, 8:00 AM EST
Where
Kent forecast zone
Reported by
NWS Storm Survey
Coordinates
43.032, -85.549 (the zone’s center; the record gives no point)

Up to fourteen inches of snow was reported across portions of western Kent county.

Lake-Effect Snow, Allegan

When
March 2, 3:00 AM EST to March 4, 8:00 AM EST
Where
Allegan forecast zone
Reported by
NWS Storm Survey
Coordinates
42.518, -85.910 (the zone’s center; the record gives no point)

Up to fifteen inches of snow was reported across portions of Allegan county.

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2007Every state in 2007This day in weather historyWarnings in Michigan, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 20483, 20484, 20485, 20486, 20487.